Kansas, 2001Hail and Damaging Winds in Kansas, June 16, 2001
June 16, 2001 · NWS ICT · 36 events in 6 counties and zones
31 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 2:17 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 16, 2:17 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT SAT JUN 16 2001
FCST CONCERNS...
CHCS OF CNVTN FM THIS EVE INTO EARLY SUNDAY MRNG...
MAX TEMPS THRU 48HRS AND TEMP TRENDS/PCPN CHCS NEXT WEEK...
LO LVL MSTR CNVGNC CONTS TO INCRS ACRS CNTRL KS INVOF STNRY FNTL
BNDRY. AIRMASS HAD BCM VRY UNSTABLE AT WITH CAPES ABV 3000 J/KG.
WHETHER CAP CAN BE OVRCOME FM COMBO OF SFC HTG AND CNVGNC/LIFT NR
FNT IS THE MAIN FCST CONCERN IN THE NEAR TERM. CHCS APPEAR TO INCRS
AFT DARK WITH AID OF NOCTURNAL LO LVL JET IMPINGING OVR FNTL BNDRY
ACRS NCNTRL/NERN KS. FOR NOW PLAN ON CHC30 FOR RSL/SLN AREAS TNGT
AND CHC20 FOR SCNTRL KS AND METRO ICT. WL CARRY SLGT CHC FOR SERN KS
FOR LATE NGT WITH CORFIDI VECTORS SUGGESTING ANY NOCTURNAL CNVTN WL
TEND TO DVLP SWD ACRS THE FLINT HILLS TWD 12Z. SEE SWOMCD 1211 FM
THE SPC AND LATEST SPSICT FOR MESO/CNVTV DISCUSSIONS.
ANY EARLY MRNG CNVTN SHOULD MOV E OF THE CWA BY AFTN AS WARMER
MID LVL TEMPS/CAP DVLPS ACRS THE CWA FM THE W. PROGD H8 TEMPS
AND 1000-850MB THKNS WOULD SUPPORT MID TO UPR 90S ACRS CNTRL KS SO
WL LEAN TWD THE FWC BUT UNDERCUT BY A COUPLE DEGREES MOST LOCALES.
FCST LOOKS WINDY AND HOT WITH LTL SGNFT CHCS FOR PCPN INTO MONDAY
WITH TEMPS CONTG TO RUN AOA MAV/FWC.
NEXT SGFNT CHC FOR CNVTN/PCPN LOOKS TO BE TUE AND WED AS STGR S/WVS
IN ZONAL WLY FLO ALOFT ACRS THE NRN TIER PUSH SFC FNT GRADULY SWD
INTO KS. A MORE SGFNT UPR TROF WL ROTATE SEWD ACRS LAKE WINNIPEG
CANADA ON WED AND ACRS THE UPR MDWST THU. THIS SHOULD PUSH FNT AND
RAIN CHCS S OF THE AREA WITH COOLER TEMPS ACRS THE CWA BY THU/FRI.
FCSTID = 13/DARMOFAL
ICT 69 96 72 96 / 20 20 5 5
HUT 68 98 72 97 / 30 20 5 5
EWK 68 97 72 96 / 30 20 5 5
EQA 67 94 71 94 / 20 20 5 5
WLD 69 95 72 95 / 20 20 5 5
RSL 67 97 71 96 / 30 20 5 5
GBD 68 98 72 97 / 30 20 5 5
SLN 69 100 74 98 / 30 20 5 5
MPR 68 99 73 97 / 30 20 5 5
CFV 66 92 70 93 / 20 20 5 5
CNU 66 92 70 93 / 20 20 5 5
K88 66 91 70 93 / 20 20 5 5
.ICT...NONE.
In the hours before
Special weather statement, Jun 16, 12:13 PM CST, 4 hours 37 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-162313-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
113 PM CDT SAT JUN 16 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND
PORTIONS OF SOUTH CENTRAL KANSAS
INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE MCPHERSON
SALINE MARION CHASE
IN SOUTH CENTRAL KANSAS...
RENO HARVEY KINGMAN
HARPER SEDGWICK SUMNER
BUTLER COWLEY
SYNOPSIS:
THE ATMOSPHERE ACROSS SOUTH CENTRAL AND CENTRAL KANSAS IS BECOMING
VERY UNSTABLE THIS AFTERNOON. AS OF MID AFTERNOON...A STATIONARY
FRONT EXTENDS FROM NEAR LARNED TO HAYS TO NEAR MANHATTAN. A DRYLINE
IS ALSO ORGANIZING FROM NEAR PRATT SOUTH TO GAGE OKLAHOMA.
MOISTURE CONTINUES TO MOVE NORTH AND IS BEGINNING TO POOL NEAR THE
STATIONARY FRONT ACROSS CENTRAL KANSAS.
AS THE AFTERNOON PROGRESSES...TEMPERATURES WILL WARM INTO THE LOWER
90S AND DEWPOINTS WILL RISE INTO THE MIDDLE 60S. THIS WILL WEAKEN
THE CAP CURRENTLY IN PLACE AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NORTHWEST OF A HUTCHINSON TO COTTONWOOD FALLS
LINE. BEST ESTIMATES ARE FOR STORMS TO DEVELOP AFTER 3 PM ACROSS
CENTRAL KANSAS.
MEANWHILE...THE DRYLINE IS FORECAST TO MOVE EAST TO NEAR A GREAT
BEND TO MEDICINE LODGE LINE BY 5 PM. TEMPERATURES NEAR THE DRYLINE
MAY RISE INTO THE UPPER 90S TO NEAR 100. THIS WILL BE SUFFICIENT
TO BREAK THE CAP AND ISOLATED STORMS MAY ALSO DEVELOP ACROSS THIS
REGION.
ALL STORMS WILL MOVE EAST OR SOUTHEAST AT 20 TO 30 MPH...AND WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IN AREAS WHERE
SURFACE WINDS TURN SOUTHEASTERLY THIS EVENING.
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED AFTER 3 PM ACROSS
CENTRAL KANSAS...MAINLY NORTH OF A HUTCHINSON TO COTTONWOOD FALLS
LINE. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ACROSS SOUTH CENTRAL
KANSAS...MAINLY WEST OF A NEWTON TO WELLINGTON LINE AFTER 5 PM.Hail, Rice
- When
- June 16, 4:50 PM CST
- Where
- Rice County, 8 mi N of Lyons
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.467, -98.200
Hail, Ellsworth
- When
- June 16, 5:10 PM CST
- Where
- Ellsworth County, 10 mi SE of Lorraine
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.467, -98.183
Hail, Rice
- When
- June 16, 5:20 PM CST
- Where
- Rice County, 8 mi N of Lyons
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.467, -98.200
Hail, Saline
- When
- June 16, 5:40 PM CST
- Where
- Saline County, 5 mi SW of Falun
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -97.817
Thunderstorm Wind, McPherson
- When
- June 16, 5:42 PM CST
- Where
- McPherson County, 4 mi W of Moundridge
- Measured
- 52 kt (60 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.200, -97.583
Hail, McPherson
- When
- June 16, 5:43 PM CST
- Where
- McPherson County, Windom
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.383, -97.900
Hail, McPherson
- When
- June 16, 5:45 PM CST
- Where
- McPherson County, Windom
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.383, -97.900
Thunderstorm Wind, McPherson
- When
- June 16, 5:49 PM CST
- Where
- McPherson County, Moundridge
- Measured
- 56 kt (64 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.200, -97.517
Reported by KSNW Channel 3.
Hail, McPherson
- When
- June 16, 5:50 PM CST
- Where
- McPherson County, 4 mi N of Windom
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.433, -97.900
Hail, Saline
- When
- June 16, 5:55 PM CST
- Where
- Saline County, 7 mi SW of Brookville
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.700, -97.967
Hail, McPherson
- When
- June 16, 6:00 PM CST
- Where
- McPherson County, Mc Pherson
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.367, -97.667
Hail, Barton
- When
- June 16, 6:00 PM CST
- Where
- Barton County, Claflin
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.517, -98.533
Thunderstorm Wind, McPherson
- When
- June 16, 6:00 PM CST
- Where
- McPherson County, 5 mi SE of Moundridge
- Measured
- 61 kt (70 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.150, -97.450
Thunderstorm Wind, McPherson
- When
- June 16, 6:02 PM CST
- Where
- McPherson County, 5 mi S of Marquette
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -97.833
Hail, McPherson
- When
- June 16, 6:02 PM CST
- Where
- McPherson County, 5 mi S of Marquette
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -97.833
Hail, Rice
- When
- June 16, 6:05 PM CST
- Where
- Rice County, 10 mi NW of Lyons
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -98.333
Hail, Saline
- When
- June 16, 6:09 PM CST
- Where
- Saline County, 12 mi E of Bridgeport
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -97.383
Hail, Marion
- When
- June 16, 6:19 PM CST
- Where
- Marion County, 4 mi W of Durham
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.483, -97.283
Hail, Ellsworth
- When
- June 16, 6:28 PM CST
- Where
- Ellsworth County, 3 mi SE of Lorraine
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.533, -98.283
Hail, Ellsworth
- When
- June 16, 6:30 PM CST
- Where
- Ellsworth County, 2 mi N of Holyrood
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.617, -98.400
Hail, Rice
- When
- June 16, 6:35 PM CST
- Where
- Rice County, 2 mi W of Bushton
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.517, -98.433
Hail, Marion
- When
- June 16, 6:39 PM CST
- Where
- Marion County, 5 mi W of Tampa
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.550, -97.250
Hail, Rice
- When
- June 16, 6:45 PM CST
- Where
- Rice County, Bushton
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.517, -98.400
Hail, Marion
- When
- June 16, 6:49 PM CST
- Where
- Marion County, Tampa
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.550, -97.150
Hail, Saline
- When
- June 16, 6:56 PM CST
- Where
- Saline County, 4 mi E of New Cambria
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -97.433
Hail, Rice
- When
- June 16, 7:12 PM CST
- Where
- Rice County, 5 mi SW of Bushton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.467, -98.467
Hail, Rice
- When
- June 16, 7:18 PM CST
- Where
- Rice County, 8 mi SE of Bushton
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.433, -98.300
Hail, Rice
- When
- June 16, 7:30 PM CST
- Where
- Rice County, 5 mi W of Lyons
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -98.300
Hail, Rice
- When
- June 16, 7:34 PM CST
- Where
- Rice County, Lyons
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.350, -98.200
Hail, McPherson
- When
- June 16, 7:35 PM CST
- Where
- McPherson County, 12 mi W of Mc Pherson
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.367, -97.883
Hail, McPherson
- When
- June 16, 7:35 PM CST
- Where
- McPherson County, 6 mi NW of Mc Pherson
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.433, -97.750
Hail, McPherson
- When
- June 16, 7:40 PM CST
- Where
- McPherson County, 7 mi SW of Mc Pherson
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.300, -97.750
Hail, McPherson
- When
- June 16, 7:45 PM CST
- Where
- McPherson County, 6 mi SW of Mc Pherson
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.300, -97.750
Hail, McPherson
- When
- June 16, 7:58 PM CST
- Where
- McPherson County, 7 mi S of Mc Pherson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.267, -97.667
Hail, McPherson
- When
- June 16, 8:02 PM CST
- Where
- McPherson County, 7 mi S of Mc Pherson
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.267, -97.667
Thunderstorm Wind, McPherson
- When
- June 16, 8:20 PM CST
- Where
- McPherson County, Moundridge
- Measured
- 56 kt (64 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.200, -97.517
Several limbs blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, June 16 to 18, 20011 death · $35 million · 3 events
- Damaging Wind in North Carolina, June 16, 2001$50,000 · 70 kt wind · 1 event
- Damaging Winds in Michigan, June 16, 2001$40,000 · 53 kt wind · 2 events
- Damaging Winds in Florida, June 16, 2001$31,000 · 3 events
- Wildfire in California, June 16 to 24, 20012 injured · 1 event
- Hail and Damaging Winds in Oklahoma, June 16, 2001$500 · 1 in hail · 16 events
- Hail and Damaging Winds in Wisconsin, June 16, 20011 in hail · 15 events
- Hail and Damaging Wind in Florida, June 16, 2001$15,000 · 70 kt wind · 2 events
- Damaging Winds in Wisconsin, June 16, 2001$10,000 · 56 kt wind · 10 events
- Lightning Strike in North Carolina, June 16, 2001$15,000 · 1 event
- Hail in Kansas, June 16, 20011.75 in hail · 9 events
- Damaging Wind in Florida, June 16, 20011 injured · $4,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247134, 5247135, 5247136, 5247137, 5247138, 5247139, 5247140, 5247141, 5247142, 5247143, 5247144, 5247145, 5247146, 5247147, 5247148, 5247149, 5246746, 5246747, 5246748, 5246749, 5246750, 5246751, 5246752, 5246753, 5246754, 5246755, 5246756, 5246757, 5246758, 5246759, 5246760, 5247129, 5247130, 5247131, 5247132, 5247133.